Alert archive / Missouri / Heavy Snow Warnings in 2006
Heavy Snow Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this heavy snow warning at Mar 20, 2006, 4:18 AM CST for 4 counties in Missouri; Adams County, Brown County, Illinois. It took effect at Mar 20, 2006, 3:00 PM CST. It was in force for 21 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 2006, 4:18 AM CST (10:18 UTC)
- In effect from
- Mar 20, 2006, 3:00 PM CST
- Expired
- Mar 21, 2006, 12:00 PM CST
- In force
- 21 hr
- Issued by
- NWS St. Louis, MO
Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 11:10 PM CST | SNOW 0.5 | Monticello, MO | |
| Mar 20, 11:10 PM CST | SNOW 1.5 | Mount Sterling, IL | |
| Mar 20, 11:10 PM CST | SNOW 2 | Edina, MO | |
| Mar 20, 11:10 PM CST | SNOW 2 | Quincy, IL | |
| Mar 20, 11:20 PM CST | SNOW 3 | Shelbyville, MO | |
| Mar 20, 11:35 PM CST | SNOW 4 | Palmyra, MO | |
| Mar 21, 12:30 AM CST | SNOW 4 | Hannibal, MO | |
| Mar 21, 2:00 AM CST | SNOW 4.5 | Quincy, IL | MEASURED AS OF 2 AM. LIGHT SNOW AT OBSERVATION. |
| Mar 21, 2:25 AM CST | SNOW 5 | Hannibal, MO | 5 INCHES TOTAL SNOWFALL. 1 INCH OF NEW SNOWFALL IN THE LAST 2 HOURS. |
| Mar 21, 3:45 AM CST | SNOW 6 | Hannibal, MO | |
| Mar 21, 4:00 AM CST | SNOW 5.1 | Quincy, IL | SNOW HAS ENDED IN THE CITY. |
| Mar 21, 6:00 AM CST | SNOW 3 | Canton, MO | |
| Mar 21, 6:00 AM CST | SNOW 4.7 | Lewistown, MO | |
| Mar 21, 8:38 AM CST | SNOW 6 | Quincy, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this heavy snow warning went out at Mar 19, 11:39 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Mar 19, 11:39 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1139 PM CST SUN MAR 19 2006
.DISCUSSION...
UPDATED AFD...WITH ADDITIONAL COUNTIES ADDED TO
WINTER STORM WATCH. HUGE SURFACE HIGH COVERED NORTHERN AND CENTRAL
CANADA AND MUCH OF THE EASTERN HALF OF THE COUNTRY TODAY. LOW
PRESSURE SYSTEMS WERE LOCATED OVER THE CENTRAL ROCKIES. VERY DRY
AIR IS ENTRENCED ACROSS THE AREA UNDER THE HIGH WITH SURFACE
DEWPOINTS IN THE TEENS ACROSS MOST OF THE REGION. THIS IS A LITTLE
LOWER THAN LAST SUNDAY AT THIS TIME. WITH THE DRY AIR IN
PLACE...WILL TAKE AWHILE TO SATURATE THE LOWER LEVELS. THE LOW
PRESSURE SYSTEM IS FORECAST TO MOVE/DEVELOP INTO THE SOUTHERN
PLAINS BY MONDAY EVENING AND THEN INTO KENTUCKY BY TUESDAY
MORNING.
THE GFS AND UKMET ARE FAIRLY SIMILAR BY MONDAY MORNING WITH A 160 KT
H3 JET OVER PA/NY EASTWARD WITH A 100 KT MOVING INTO WESTERN TX.
SIGNIFICANT DIVERGENCE FORECAST ACROSS THE REGION BY MONDAY EVENING
WHICH WILL ENHANCE THE LOW LEVEL CONVERGENCE.
THE MODELS CONTINUE TO BE SIMILAR IN FORECASTING AN UPPER LEVEL
CLOSED LOW WHICH WILL AFFECT OUR AREA MONDAY NIGHT AND EARLY
TUESDAY. THE UKMET AND GFS ARE SIMILAR WITH YESTERDAY/S RUN AND
CONTINUE TO FORECAST A CLOSED H5 LOW NEAR STL TUESDAY MORNING.
NEXT SHORT WAVE IS FORECAST TO AFFECT THE AREA ON THURSDAY.
THE NAM/S BUFKIT FORECAST IS CONSISTENT WITH SATURDAY/S FORECAST
WITHIN A COUPLE OF HOURS OF ONSET OF PRECIPITATION ACROSS THE
AREA. WITH THE DRY AIR IN PLACE...MODEL MAY BE FORECASTING THE
ONSET TOO SOON. EVAPORATIVE COOLING IS EXPECTED TO BE A BIG FACTOR
THOUGH WITH DRY AIR NEAR THE SURFACE. MOST OF THE REGION SHOULD
SEE THE ONSET AS SNOW. SEVERAL HOURS LATER A LAYER IS FORECAST TO
DEVELOP ABOVE FREEZING BETWEEN 5 AND 10 THOUSAND FEET. A MIXTURE
OF SLEET WITH RAIN IS POSSIBLE AT THAT TIME ESPECIALLY NEAR THE
I-70 CORRIDOR. THE HEAVIEST SNOW ACCUMULATION IS EXPECTED TO BE
NORTH OF US HIGHWAY 36 WHERE THE WINTER STORM WATCH REMAINS IN
EFFECT.
IN THE EXTENDED PERIOD...THE GFS AND EUROPEAN FORECAST A H5 SHORT
WAVE NEAR THE KS/MO BORDER THURSDAY MORNING. UPPER RIDGE IS
FORECAST TO BUILD ACROSS THE ROCKIES BY NEXT WEEKEND.
&&
.AVIATION...
FOR THE 06Z TAFS...
PRECIPITATION CONTINUES TO EDGE EVER SO SLOWLY NORTHEAST. CLOUD
BASES ARE STILL SOLIDLY IN VFR RANGE...BUT EXPECT THE DECK TO
CONTINUE LOWERING TO LOW VFR ALONG AND WEST OF THE
MISSISSIPPI BY DAYBREAK. LIGHT PRECIPITATION COULD BEGIN FALLING
IN SOUTHERN AND WESTERN PORTIONS OF THE CWFA BY 12Z...AND IT WILL
CONTINUE TO SPREAD NORTHEAST AS THE DAY CONTINUES. FORECAST
SOUNDINGS INDICATE A POSSIBLE MIXED BAG OF PRECIPITATION TYPES
ALONG AND NORTH OF THE MISSOURI RIVER...BUT STAYING MOSTLY LIQUID
SOUTH. CIGS WILL FALL INTO MARGINAL RANGES DURING THE LATE MORNING
OR EARLY AFTERNOON...AND CONTINUING DOWN INTO IFR IN THE EVENING
TIME. PRECIPITATION COULD CHANGE BACK AND FORTH FROM LIQUID TO
FROZEN...AND BACK...BUT WILL BE PREDOMINANTLY LIQUID EXCEPT IN FAR
NORTHERN AREAS. AFTER 00Z THE PRECIP WILL LIKELY CHANGE OVER TO
ALL SNOW FROM NORTHWEST TO SOUTHEAST.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR AUDRAIN-KNOX-LEWIS-LINCOLN-MARION-MONROE-PIKE-RALLS-
SHELBY.
IL...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR ADAMS IL-BROWN IL-CALHOUN IL-GREENE IL-JERSEY IL-
MACOUPIN IL-MONTGOMERY IL-PIKE IL.
&&
WFO LSXHazardous weather outlook, Mar 19, 3:52 PM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 352 PM CST SUN MAR 19 2006 ILZ058>060-095>099-MOZ018-019-026-027-034>036-042-052-201200- ADAMS IL-AUDRAIN-BROWN IL-CALHOUN IL-GREENE IL-JERSEY IL-KNOX- LEWIS-LINCOLN-MACOUPIN IL-MARION-MONROE-MONTGOMERY IL-PIKE- PIKE IL-RALLS-SHELBY- 352 PM CST SUN MAR 19 2006 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOOK FOR SNOW TO DEVELOP BY MONDAY AFTERNOON AS A MAJOR WINTER STORM HEADS FOR THE AREA. SNOW MAY MIX WITH SLEET AT TIMES THRU THE AFTERNOON HOURS. MONDAY NIGHT THE VISIBILITIES WILL DROP TO ONE QUARTER MILE OR LESS AT TIMES. THE SYSTEM IS EXPECTED TO EXIT BY LATE TUESDAY...WITH SNOWFALL TOTALS BETWEEN 6 TO 8 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. AS THE EXPECTED WINTER STORM AFFECTS THE AREA ON MONDAY AND TUESDAY...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TO THE NATIONAL WEATHER SERVICE. ILZ064-065-069-070-074-100>102-MOZ041-047>051-059>065-201200- BOND IL-BOONE-CALLAWAY-CLINTON IL-COLE-FAYETTE IL-FRANKLIN- GASCONADE-JEFFERSON-MADISON IL-MARION IL-MONITEAU-MONROE IL- MONTGOMERY-OSAGE-ST. CHARLES-ST. CLAIR IL-ST. LOUIS- ST. LOUIS CITY-WARREN-WASHINGTON IL- 352 PM CST SUN MAR 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS...CENTRAL MISSOURI AND EAST CENTRAL MISSOURI. .DAY ONE...TONIGHT A WINTRY MIX OF SNOW...SLEET...AND RAIN IS POSSIBLE AFTER MIDNIGHT TONIGHT OVER CENTRAL PORTIONS OF MISSOURI...WITH LITTLE OR NO ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTRY MIX OF SNOW...SLEET...AND RAIN WILL PERSIST ON MONDAY AS A WINTER STORM MOVES INTO THE AREA. THE PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW MONDAY NIGHT AND THEN TAPER TO FLURRIES ON TUESDAY...WITH SNOWFALL TOTALS BETWEEN 2 TO 5 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. AS THE EXPECTED WINTER STORM AFFECTS THE AREA ON MONDAY AND TUESDAY...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TO THE NATIONAL WEATHER SERVICE. ILZ079-MOZ072>075-084-085-099-201200- CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST. FRANCOIS- STE. GENEVIEVE-WASHINGTON- 352 PM CST SUN MAR 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTRY MIX OF SNOW...SLEET...AND RAIN IS POSSIBLE AFTER MIDNIGHT TONIGHT...WITH LITTLE OR NO ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTRY MIX WILL CHANGE TO ALL RAIN ON MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY...DUE TO THE INSTABILITY THAT WILL EXIST AHEAD OF THE STORM WHEN IT APPROACHES. THE PRECIPITATION WILL CHANGE BACK TO A WINTRY MIX OF SNOW ...SLEET...AND RAIN MONDAY NIGHT AS A WINTER STORM MOVES INTO THE AREA. THE PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW LATE MONDAY NIGHT AND THEN TAPER TO FLURRIES ON TUESDAY. LIGHT SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE BY LATE TUESDAY WHEN THE STORM LEAVES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. AS THE EXPECTED WINTER STORM AFFECTS THE AREA ON MONDAY AND TUESDAY...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TO THE NATIONAL WEATHER SERVICE. BYRD
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:18 AM CST | Winter Storm Warning | LSX | Audrain, Boone, Callaway, Lincoln, Monroe, Montgomery and 2 more | 32 hr |
| Mar 20, 4:18 AM CST | Winter Weather Advisory | LSX | Boone, Callaway, Cole, Franklin, Gasconade, Jefferson and 7 more | 32 hr |
Nearby
Heavy Snow Warnings in Missouri, 2006Heavy Snow Warnings in Illinois, 2006Every heavy snow warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.